Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 297, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 21, 2002, 5:39 PM CDT for Barber County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2002, 5:39 PM CDT (22:39 UTC)
- Expired
- Aug 21, 2002, 6:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -664 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
559
WUUS53 KDDC 212239
SVRDDC
KSC007-212315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT WED AUG 21 2002
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 615 PM CDT
* AT 538 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM OVER LAKE CITY...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED
RURAL NORTHERN BARBER COUNTY THROUGH 600 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF PENNIES,
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,
LAT...LON 3734 9899 3733 9837 3737 9848 3745 9848
3745 9897
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:10 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 21, 3:10 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT WED AUG 21 2002 ...MAIN PROBLEM THIS CYCLE IS DIVINING THE FOCUS AND MECHANISMS FOR CONVECTION... THE 12Z DIAGNOSTICS INDICATE A DEEPENING UPPER LEVEL TROUGH OVER THE WESTERN CONUS WITH A SUBTROPICAL UPPER RIDGE ACROSS THE EAST CENTRAL CONUS. AN UPPER LEVEL RIDGE CONTINUES TO BUILD INTO WESTERN CANADA AS THE UPPER LOW NOW OVER THE PACIFIC NORTHWEST SINKS SLOWLY SOUTH. A SERIES OF FAST MOVING UPPER SHORT WAVE TROUGHS ARE EMBEDDED IN THE FLOW FROM THE EASTERN PACIFIC INTO SOUTHERN CALIFORNIA AND THE DESERT SOUTHWEST. PER WATER VAPOR IMAGERY AND H5 THERMAL ANALYSIS THE FIRST OF THESE TO REACH THE PLAINS IS CURRENTLY OVER WESTERN NEW MEXICO WITH ANOTHER UPSTREAM OVER SOUTHERN CALIFORNIA. YET ANOTHER, AND POSSIBLY THE STRONGEST, IS OVER THE EAST PACIFIC NEAR 37N 135W. IN THE BOUNDARY LAYER CONSIDERABLE MOISTURE CONTINUES AS FAR WEST AS THE ROCKIES WITH UNSEASONABLY HIGH SURFACE DEWPOINTS IN THE MID AND UPPER 60S OVER THE FORECAST AREA. A MID TROPOSPHERIC WARM POOL OVER WEST KANSAS THIS MORNING WAS MOVING RAPIDLY OFF TO THE NORTHEAST REMOVING THE STRONG CAPPING MECHANISM THAT WAS IN EFFECT EARLIER. MODELS CONTINUE TO DO REASONABLY WELL WITH SYNOPTIC SCALE FEATURES AND ARE NOW BETTER IDENTIFYING THE FAST MOVING LOW AMPLITUDE MID TROPOSPHERIC WAVES MOVING IN FROM THE PACIFIC. WITHOUT EVEN CONSULTING A MODEL, IT IS EVIDENT THAT THE POLAR BAROCLINIC ZONE WILL REMAIN FROM THE DESERT SOUTHWEST THROUGH THE PLAINS INTO THE GREAT LAKES STATES AS LONG AS THE CLOSED UPPER LOW REMAINS IN PLACE OVER THE PACIFIC NORTHWEST. THIS SHOULD LEAD TO BAROCLINIC DEVELOPMENT AT THE SURFACE ALONG OR JUST SOUTH OF THE UPPER BAROCLINIC ZONE WITH A ROUND OF CONVECTION FIRING WITH EACH UPPER SHORT WAVE TROUGH THAT PASSES. RAIN COOLED AIR FROM THE CONVECTION WILL FURTHER REINFORCE THE LOW LEVEL FRONTOGENESIS ACROSS THE REGION. OF THE MODELS, THE ETA AND AVN ARE FAIRLY SIMILAR IN DEVELOPING CONVECTION BY LATE THIS AFTERNOON ALONG THE LOW LEVEL JET AND IN ADVANCE OF THE APPROACHING SHORT WAVE TROUGH ALOFT OVER NEW MEXICO. NEAR UNIDIRECTIONAL SHEAR ALOFT AND MODEL SOUNDINGS SUPPORT THE IDEA OF ISOLATED MARGINALLY SEVERE HAIL AND WET DOWNBURSTS AS MENTIONED BY SPC. WILL EXPECT THE STORMS TO WORK EASTWARD OVERNIGHT WITH THE LOW LEVEL JET AND THE UPPER WIND MAX EXITING MY ZONES TO THE EAST BY MORNING. AS THE POLAR BAROCLINIC ZONE DIPS SOUTH TOMORROW, THE NEXT UPPER LEVEL SHORT WAVE TROUGH EXITS INTO THE PLAINS PROVIDING EVEN MORE FOCUS FOR CONVECTION TOMORROW AFTERNOON AND EVENING. THE SURFACE FRONT SHOULD SINK SOUTH ACROSS ALL BUT MY SOUTHEAST ZONES DURING THE DAY WITH CONVECTIVE OUTFLOW PUSHING IT ON INTO OKLAHOMA DURING THE NIGHT. ALL MODELS EXCEPT THE NGM SUGGEST AN MCS FIRING THURSDAY NIGHT AT THE INTERSECTION OF THE NOCTURNAL LOW LEVEL JET AND THE FRONT IN MY FAR EASTERN ZONES. WILL PLAY THIS TO OCCUR AROUND DARK THURSDAY NIGHT NEAR LARNED AND GREAT BEND AND MOVE OFF TO THE EAST WHILE OTHER CONVECTION LINGERS ALONG AND NORTH OF THE SURFACE FRONT OVERNIGHT. WITH THE FRONT SOUTH OF THE REGION ON FRIDAY, WILL LOOK FOR COOLER TEMPERATURES AND ANOTHER CHANCE FOR SOME ELEVATED CONVECTION LATE FRIDAY AFTERNOON AND EVENING. DAYS 3-7... AVN/GFS MODELS STILL MORE OR LESS HOLDING ON TO THE IDEA THAT A RIDGE WILL BUILD OVER WESTERN CANADA AND THE NORTHWESTERN SECTIONS OF THE CONUS DURING THE REMAINDER OF THIS WEEK AND CONTINUE THROUGH THE FIRST HALF OF THE WEEKEND. THIS WILL RESULT IN SOMEWHAT OF A NORTHWEST FLOW PATTERN WHICH WOULD TEND TO REINFORCE THE SURFACE HIGH PRESSURE THAT WILL BE EXTENDING FROM THE MIDWEST INTO THE CENTRAL HIGH PLAINS BY THAT TIME. THE GFS MODEL SOUNDING AND NUMERICAL GUIDANCE FROM THE FMR/MEX SUGGEST TEMPERATURES IN THE LOWER 80S IF THE LOWER LEVELS OF THE ATMOSPHERE ARE ABLE TO MIX OUT. AT THE SAME TIME, HOWEVER, THE MODELS ARE ALSO INDICATING A FAIR AMOUNT OF LOW LEVEL RH TO THE NORTH AND EAST OF THE FRONTAL BOUNDARY AND ACROSS WESTERN/SOUTHWEST KANSAS. IF LOW LEVEL MOISTURE DOES INDEED GET TRAPPED UNDER THE INVERSION AND THE AREA REMAINS SOCKED IN UNDER LOW STRATUS, HIGH TEMPERATURES WOULD BE AT LEAST 10 DEGREES COOLER THAN GUIDANCE VALUES. WILL CONTINUE WITH FORECAST HIGH TEMPERATURES ON SATURDAY GENERALLY IN THE 70S/LOWER 80S. FOR THE REST OF THE EXTENDED PERIOD, WEST TO SOUTHWEST FLOW ALOFT WILL BE INCREASING WITH BETTER OPPORTUNITIES FOR UPPER LEVEL DISTURBANCES TO MOVE OUT OF THE ROCKIES INTO THE PLAINS. WILL INTRODUCE A CHANCE FOR THUNDERSTORMS TO THE PERIOD FROM TUESDAY THROUGH WEDNESDAY AND WILL KEEP 8 TO 10 DAY PERIOD NEAR NORMAL ON BOTH TEMPERATURES AND PRECIPITATION. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 95 65 87 / 40 20 20 20 GCK 65 94 62 87 / 30 20 20 20 EHA 65 90 63 88 / 20 0 30 30 LBL 67 96 65 88 / 30 0 30 30 HYS 69 90 64 85 / 40 30 40 20 P28 73 98 70 88 / 60 20 30 20 .DDC...NONE. JOHNSON/GERARD
In the hours before
Special weather statement, Aug 21, 11:48 AM CDT, 5 hours 51 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-212200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1148 AM CDT WED AUG 21 2002 ...AN ISOLATED MARGINALLY SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING... UNSTABLE AIR OVER THE REGION MAY COUPLE WITH A DEVELOPING UPPER LEVEL WIND MAXIMA AND LOWER LEVEL JET STREAK BY LATE AFTERNOON INTO EARLY EVENING. THIS COMBINATION WILL BE CONDUCIVE TO CONVECTION SO A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE EVENING HOURS. THE STORMS SHOULD DEVELOP INITIALLY ALONG AND EITHER SIDE OF A LIBERAL TO SCOTT CITY LINE. THEY WILL THEN SPREAD EASTWARD THROUGH THE NIGHT. PRESENT INDICATIONS ARE THAT A FEW OF THE STORMS MAY PRODUCE SOME HAIL UP TO 3/4 INCHES IN DIAMETER. THEY MAY ALSO PRODUCE SOME VERY STRONG TO DAMAGING WINDS. A FEW SPOTTERS WILL LIKELY BE NEEDED BY LATE AFTERNOON INTO THIS EVENING. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: http://www.crh.noaa.gov/ddc && JOHNSON
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.